Background: Drugs targeting the VEGF pathway are associated with renal adverse events, including proteinuria, hypertension and thrombotic microangiopathy (TMA). Most cases of TMA are reported secondary to bevacizumab. It was shown recently that sunitinib, a small molecule inhibiting several tyrosine kinase receptors, including VEGF receptors, can also induce proteinuria, hypertension and biological features of TMA. Case. A 44-year-old woman with a history of malignant skin hidradenoma was started on sunitinib for refractory disease. She developed hypertension after 2 weeks and low-grade proteinuria after 4 weeks. Renal function remained normal, and biological signs of TMA were absent. A renal biopsy was performed 6 months later as proteinuria persisted, demonstrating typical features of TMA. The patient was given irbesartan, and sunitinib was continued for 3 months after diagnosis. Over this period, blood pressure and renal function remained stable and proteinuria became undetectable.
Conclusion: We report on the first case of histologically documented TMA secondary to sunitinib and provide detailed description of renal histological involvement. This suggests that all anti-VEGF drugs may share a common risk for developing renal adverse events, including TMA. Our case highlights the possible discrepancy between mild clinical manifestation on one hand and severe TMA features on renal biopsy on the other hand and pleads for large indication of renal biopsy in this setting. The renin-angiotensin system blockers may be considered in patients with mild clinical manifestations and in the absence of therapeutic alternative to anti-VEGF drugs.